Sign up for our newsletter
Get health tips, wellness advice, and more

Thanks for signing up!
You've been added to our list and will hear from us soon.

See all Healthline's newsletters »
Advertisement

Erectile Dysfunction: Could Zoloft Be Responsible?

Overview

What is ED?
ED, also called impotence, is when you can’t get or keep an erection long enough to have intercourse. If you’re diagnosed with ED, these issues may occur sporadically or all the time.

Zoloft (sertraline) is a selective serotonin reuptake inhibitor (SSRI). It’s used to treat a range of psychological conditions, including depression and anxiety. These conditions can cause erectile dysfunction (ED). Zoloft may also cause ED, however.

Read on to learn more about the relationships among ED, Zoloft, and mental health.

How Zoloft can cause ED

SSRIs such as Zoloft work by increasing the amount of the neurotransmitter serotonin that is available in your brain. While increased serotonin can help relieve your symptoms of depression or anxiety, it can also cause problems for your sexual function. There are several theories for how antidepressants such as Zoloft cause ED. Some of them suggest that these drugs can do the following:

  • decrease feeling in your sexual organs
  • reduce the action of two other neurotransmitters, dopamine and norepinephrine, which reduces your levels of desire and arousal
  • block the action of nitric oxide
Withdrawal warning
Don’t stop taking Zoloft abruptly, even if you think it’s causing ED. Stopping this drug too quickly can cause severe withdrawal symptoms. These can include anxiety, headache, nausea, shaking, and confusion. Your doctor can help you taper off this drug if you want to stop.

Nitric oxide relaxes your muscles and blood vessels, which allows enough blood to flow to your sexual organs. Without enough blood being sent to your penis, you can’t get or maintain an erection.

The severity of sexual problems caused by Zoloft varies from person to person. For some men, side effects decrease as the body adjusts to the medication. For others, the side effects don’t go away.

ED treatment

If your ED is caused by depression or anxiety, it may improve after Zoloft starts to take effect. If you haven’t been taking Zoloft very long, wait a few weeks to see if things improve.

Talk to your doctor if you think your ED is due to Zoloft. If they agree, they may adjust your dosage. A lower dosage may reduce the drug’s effects on your sexual function. Your doctor may also suggest that you try a different type of antidepressant instead of an SSRI. Finding the right treatment for depression, anxiety, and similar disorders takes time. It often requires several adjustments of medication and dosage before settling on the right ones.

Your doctor may suggest other remedies if you find that your ED is not caused by depression or Zoloft. For instance, you may be able to take another medication to treat your ED symptoms.

Other causes of ED

Zoloft, depression, and anxiety are only a few of the things that can cause ED. Normal sexual function involves many parts of your body, and they all need to work together correctly to cause an erection. An erection involves your blood vessels, nerves, and hormones. Even your mood can play a part.

Other factors that can affect your sexual function include:

Age

Studies show that ED tends to increase with age. By age 40, about 40 percent of men have experienced ED at some point in their lives. By age 70, this number goes up to about 70 percent. Sexual desire can also decrease with age.

Erectile dysfunction and your age: Is it inevitable? »

Health conditions

Certain health conditions put you at increased risk of developing ED. Examples of these conditions include:

  • diabetes
  • heart disease
  • high blood pressure
  • Peyronie's disease
  • multiple sclerosis
  • Parkinson’s disease
  • spinal cord injury or injuries that damage nerves and arteries involved in erections

Medications

Certain medications can also cause ED. These include:

Learn more about medications that can cause ED »

Lifestyle

Lifestyle factors can also affect your ability to have an erection. Smoking, drinking, and drug use can be part of the problem. Stress and obesity can also add to sexual dysfunction.

If you and your doctor think lifestyle issues are the cause of your ED, make changes accordingly. If you smoke, try to quit. Cut down on alcohol use. And if you have a substance abuse problem, seek help. Also, make time for some physical activity every day. It helps with blood flow, weight control, and stress reduction.

Keep reading: 5 natural treatments for erectile dysfunction »

Talk with your doctor

There are many possible causes for ED, and if you’re taking Zoloft, it may be the culprit. The only way to know for sure is to talk to your doctor. They can help find the cause of your problem and help you resolve it. They can also answer any questions you may have, such as:

  • Is there another antidepressant that might work better for me?
  • If Zoloft isn’t causing my ED, what do you think is?
  • Are there lifestyle changes I should make that might improve my sexual function?

Q&A

You asked, we answered

  • What antidepressants are least likely to cause sexual side effects?
  • Any antidepressant can cause sexual problems. However, two drugs in particular have been shown to have slightly less risk of problems such as ED. These drugs are bupropion (Wellbutrin) and mirtazapine (Remeron).

    - Healthline Medical Team
  • Answers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.

Read This Next

Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement